Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Phoenix, AZ

March 21, 2016Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Mar 21, 2016, 2:06 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Mar 22, 2016, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 2:06 PM MST (21:06 UTC)
In effect from
Mar 22, 2016, 1:00 PM MST
Expired
Mar 22, 2016, 8:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS85 KPSR 212106
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST MON MAR 21 2016

AZZ133-220515-
/O.UPG.KPSR.FW.A.0001.160322T2000Z-160323T0100Z/
/O.NEW.KPSR.FW.W.0001.160322T2000Z-160323T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
206 PM MST MON MAR 21 2016

...RED FLAG WARNING IN EFFECT TUESDAY FROM 1 PM TO 8 PM MST FOR
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER ACROSS
THE SOUTHERN GILA COUNTY AND TONTO NATIONAL FOREST FOOTHILLS AND
MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER...IN SOUTHERN GILA COUNTY TUESDAY FROM 1 PM TO 8 PM MST.

THE FIRE WEATHER WATCH ISSUED EARLIER WAS UPGRADED TO A FIRE WEATHER
WARNING.

* AFFECTED AREA...IN ARIZONA...SOUTHERN GILA COUNTY/TONTO 
  NATIONAL FOREST FOOTHILLS.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH.

* TIMING...TUESDAY AFTERNOON AND EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...FUELS ARE DRY AND FIRE DANGER IS HIGH. THESE 
  CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG 
  WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER 
  CONDITIONS.

* IMPACTS...BIO-FUELS ARE DRY AND THE FIRE DANGER IS HIGH RESULTING
  IN WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
3 follow-up statements
342 
WWUS85 KPSR 220317
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST MON MAR 21 2016

AZZ133-221200-
/O.CON.KPSR.FW.W.0001.160322T2000Z-160323T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
817 PM MST MON MAR 21 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MST
TUESDAY FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE
DANGER ACROSS THE SOUTHERN GILA COUNTY AND TONTO NATIONAL FOREST
FOOTHILLS AND MOUNTAINS...

* AFFECTED AREA...IN ARIZONA...SOUTHERN GILA COUNTY/TONTO 
  NATIONAL FOREST FOOTHILLS.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

* TIMING...TUESDAY AFTERNOON AND EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...FUELS ARE DRY AND FIRE DANGER IS HIGH. THESE 
  CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG 
  WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER 
  CONDITIONS.

* IMPACTS...BIO-FUELS ARE DRY AND THE FIRE DANGER IS HIGH 
  RESULTING IN WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
019 
WWUS85 KPSR 221005
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
305 AM MST TUE MAR 22 2016

AZZ133-230300-
/O.CON.KPSR.FW.W.0001.160322T2000Z-160323T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
305 AM MST TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MST THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY
AND HIGH FIRE DANGER FOR PORTIONS OF SOUTHERN GILA COUNTY INCLUDING
THE TONTO NATIONAL FOREST FOOTHILLS...

* AFFECTED AREA...IN ARIZONA...SOUTHERN GILA COUNTY/TONTO 
  NATIONAL FOREST FOOTHILLS.

* WINDS...WEST 25 TO 30 MPH WITH GUSTS 40 TO 45 MPH.

* TIMING...THIS AFTERNOON AND EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...FUELS ARE DRY AND FIRE DANGER IS HIGH. THESE
  CONDITIONS... COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS
  WILL LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
260 
WWUS85 KPSR 230301
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST TUE MAR 22 2016

AZZ133-230415-
/O.EXP.KPSR.FW.W.0001.000000T0000Z-160323T0300Z/
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
801 PM MST TUE MAR 22 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR
PORTIONS OF SOUTHERN GILA COUNTY INCLUDING THE TONTO NATIONAL FOREST
FOOTHILLS...

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 21, 8:01 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 21, 8:01 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
801 AM MST MON MAR 21 2016

.SYNOPSIS...
HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL RESULT IN MOSTLY CLEAR
SKIES AND ABNORMALLY WARM WEATHER TODAY. DAYTIME HIGHS WILL STILL BE
WELL ABOVE NORMAL...WITH LOW 90 DEGREE READINGS AT MANY LOWER DESERT
LOCATIONS. A PACIFIC LOW PRESSURE SYSTEM MOVES INLAND TUESDAY...
BRINGING COOLER TEMPERATURES...ALONG WITH WINDY CONDITIONS TUESDAY
AFTERNOON AND EVENING. ONCE THE LOW PRESSURE SYSTEM MOVES EAST...A
GRADUAL WARMING TREND WILL TAKE PLACE THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
ONE MORE DAY OF WARMTH AND RIDGING IS IN STORE FOR THE SOUTHWEST
STATES AND THE UPPER RIDGE TRANSITIONS OVERHEAD AND EVENTUALLY EAST
OF THE AREA TODAY. 500MB HEIGHTS ARE RESPONDING TO THE TRANSIENT
RIDGE MOVEMENT...SEEING 2 TO 4 DECAMETER INCREASES OVER READINGS FROM
SUNDAY AM. BROAD NORTHEAST PACIFIC LOW CONTINUES TO CIRCULATE OFF-
SHORE...WITH DEEPER TROUGH HEIGHTS BEGINNING TO MOVE INTO THE CA
COAST THIS AM AND EVENTUALLY CONTINUING INTO THE INTERIOR WESTERN
U.S. TODAY THROUGH THE MID-WEEK PERIOD. AS WE AWAIT THE ARRIVAL OF
THE SFC FRONT...DRIER AIR AND ASSOCIATED HEIGHT FALLS WITH THIS
SYSTEM...CIRRUS WILL CONTINUE TO PERIODICALLY PASS THROUGH THE SKY
AND DAYTIME TEMPERATURES WILL CONTINUE THEIR ABOVE-NORMAL TRENDS WITH
MANY LOWER DESERT ELEVATIONS HEADING INTO THE 90S BY THIS AFTERNOON.
WINDS WILL ALSO BEGIN TO PICK UP IN SPEED FROM THE WEST-SOUTHWEST BY
THE AFTERNOON...A BIT STRONGER THAN PREVIOUS AFTNS. ONLY UPDATES TO
THE FORECAST PACKAGE THIS AM WERE TO TREND SKY COVER TO CURRENT
OBSERVATIONS. NO ADDITIONAL UPDATES PLANNED.

&&

.PREVIOUS DISCUSSION...
STILL QUITE A BIT OF CIRRUS STREAMING ACROSS THE REGION AHEAD OF THE
LOW...BUT EVEN WITH THE CLOUD COVER...THICKNESSES REMAIN ELEVATED AND
THE LOWER LEVELS OF THE ATMOSPHERE REMAIN QUITE WARM ACROSS OUR
FORECAST AREA. NUMERICAL MODEL GUIDANCE POINTS TO AFTERNOON TEMPS
THAT WILL BE 10-15 DEGREES ABOVE NORMAL FOR ONE MORE DAY...ONCE AGAIN
TOPPING OUT IN THE LOW 90S FOR MOST LOWER DESERT LOCATIONS.

TUESDAY AND WEDNESDAY...MODELS IN THE SHORT TERM ARE STILL IN GOOD
AGREEMENT MOVING THE CURRENT UPPER LEVEL LOW OFF THE PACIFIC
NORTHWEST TO THE SOUTHEAST OVER THE GREAT BASIN...AND EVENTUALLY
INTO THE CENTRAL PLAINS. THE FIRST IMPACTS FROM THE SYSTEM WILL BE
FELT ON TUESDAY AS THE COLDER AIR AND FRONTAL BOUNDARY PASS THROUGH
THE STATE. DAYTIME TEMPS ARE EXPECT TO DROP ABOUT 8-10 DEGREES...AND
WINDS WILL BECOME STRONG AND GUSTY. UNFORTUNATELY THE BEST MOISTURE
AND FORCING ASSOCIATED WITH THE LOW WILL REMAIN SPLAYED ACROSS UTAH
AND COLORADO...SO KEEPING IT DRY WITH NO PRECIPITATION CHANCES FOR
SOUTHEAST CALIFORNIA AND MOST OF ARIZONA WITH THE PASSAGE OF THIS
SYSTEM. WINDS WILL BE THE MOST SIGNIFICANT IMPACT. THE ORIENTATION OF
PRESSURE GRADIENT PLACES THE STRONGER WINDS ACROSS MOST OF NORTHERN
AND EASTERN ARIZONA...WITH WIND GUSTS 30-35 MPH POSSIBLE ACROSS
PORTIONS OF SOUTH-CENTRAL AZ. IN ADDITION TO AN ELEVATED FIRE DANGER
FOR MOST OF ARIZONA... LOCALIZED BLOWING DUST AND SAND WILL BE
POSSIBLE...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA WHERE SOILS HAVE
BECOME VERY DRY WILL LACK OF RAINFALL OVER THE PAST SEVERAL MONTHS.

THURSDAY THROUGH SUNDAY...NORTHWESTERLY FLOW ASSOCIATED WITH AN
ANTICYCLONE IN THE EASTERN PACIFIC WILL DEVELOP IN THE WAKE OF THE
TROUGH AND PREVAIL THROUGH NEXT WEEKEND. THIS WILL RESULT IN LIGHTER
WIND SPEEDS AND A GRADUAL WARMING TREND ACROSS THE REGION...THOUGH
TEMPERATURES WILL LIKELY REMAIN WITHIN A FEW DEGREES OF AVERAGE.
MODELS SUGGEST ANOTHER REINFORCING TROUGH WILL PASS THROUGH THE FOUR
CORNERS REGION LATE SATURDAY...BRINGING ANOTHER SHOT OF COLDER AIR
AND INCREASED WIND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
NO AVIATION WEATHER IMPACTS ANTICIPATED. DIURNAL WINDS ARE EXPECTED
AT THE PHOENIX TERMINALS THROUGH TUESDAY. AN OCCASIONAL GUST TO 10-
15 KT IS POSSIBLE THIS AFTERNOON AT KPHX. OTHERWISE...WINDS WILL
GENERALLY REMAIN LESS THAN 10 KT.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
WINDS WILL INCREASE LATE THIS AFTERNOON ACROSS PORTIONS OF
SOUTHEASTERN CA AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. AT
KBLH...GUSTS AROUND 20 KT ARE POSSIBLE BEFORE SUBSIDING DURING THE
EVENING. STRONGER WINDS ARE EXPECTED AT KIPL WITH GUSTS TO 25
KT...PARTICULARLY BETWEEN 00Z AND 06Z. OCCASIONAL GUSTS MAY ALSO
PERSIST THROUGH TUESDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
RELATIVELY COOL AND BREEZY CONDITIONS ARE EXPECTED WEDNESDAY IN THE
WAKE OF A LOW PRESSURE SYSTEM DEVELOPING IN THE CENTRAL PLAINS.
ALTHOUGH RHS WILL BE QUITE LOW...LONG DURATIONS OF CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED. HIGH PRESSURE WILL RETURN
LATE IN THE WEEK AND INTO THE WEEKEND...RESULTING IN A WARMING
TREND...THOUGH MOISTURE LEVELS WILL GENERALLY REMAIN BELOW NORMAL
THROUGH THE PERIOD.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR AZZ133.

CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE
PREVIOUS DISCUSSION...MEYERS
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:08 AM MSTFire Weather WatchPSRGila, Maricopa, Pinal12 hr
Mar 21, 2:16 PM MSTWind AdvisoryPSR30 hr

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.